Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 54, NWS Midland/Odessa, TX

October 1, 2009

NWS Midland/Odessa, TX issued this red flag warning at Oct 1, 2009, 4:35 AM MDT. It took effect at Oct 1, 2009, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2009, 4:35 AM MDT (10:35 UTC)
In effect from
Oct 1, 2009, 11:00 AM MDT
Expired
Oct 1, 2009, 6:00 PM MDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 011035
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 AM CDT THU OCT 1 2009

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM MDT UNTIL 6 PM MDT
TODAY FOR THE GUADALUPE MOUNTAINS FOR MINIMUM RH/S BELOW 15
PERCENT...20 FOOT WINDS OF 20 MPH OR GREATER AND GUSTS OF 35 MPH
OR GREATER AND HIGH FIRE DANGER...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS THE
GUADALUPE MOUNTAINS. VERY WINDY CONDITIONS WITH WESTERLY 20 FOOT
WINDS ABOVE 20 MPH ALONG WITH GUSTS OF 35 MPH OR GREATER ARE
EXPECTED. IN ADDITION... MINIMUM RELATIVE HUMIDITIES BELOW 15
PERCENT ARE LIKELY. THESE CONDITIONS COMBINED WITH HIGH FIRE
DANGER SUPPORT THE POTENTIAL FOR RAPID FIRE GROWTH AND SPREAD.

NMZ115-011145-
/O.CAN.KMAF.FW.A.0049.091001T1700Z-091002T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-
435 AM MDT THU OCT 1 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
FIRE WEATHER WATCH. 

ALTHOUGH DRY AND WARM CONDITIONS ARE EXPECTED TODAY...ALONG WITH
INCREASING 20 FOOT WINDS...WIDESPREAD...CRITICAL FIRE WEATHER
CONDITIONS ARE NOT ANTICIPATED. THEREFORE...THE FIRE WEATHER WATCH
HAS BEEN CANCELLED FOR THE SOUTHEAST NEW MEXICO PLAINS FOR TODAY.

$$

NMZ114-TXZ258-012115-
/O.UPG.KMAF.FW.A.0049.091001T1700Z-091002T0000Z/
/O.NEW.KMAF.FW.W.0054.091001T1700Z-091002T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
435 AM MDT THU OCT 1 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WESTERLY 20 FOOT WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45
MPH...MINIMUM RELATIVE HUMIDITIES OF NEAR 10% TO 15% AND HIGH
FIRE DANGER ARE EXPECTED THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
000 
WWUS84 KMAF 012000
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU OCT 1 2009

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT FOR THE
GUADALUPE MOUNTAINS FOR MINIMUM RH/S BELOW 15 PERCENT...20 FOOT
WINDS OF 20 MPH OR GREATER AND GUSTS OF 35 MPH OR GREATER AND HIGH
FIRE DANGER...

.CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST ACROSS THE
GUADALUPE MOUNTAINS THROUGH THE REST OF THE AFTERNOON HOURS AS
VERY WINDY CONDITIONS COMBINE WITH LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER. WINDS WILL TAPER BY EARLY EVENING...THUS DIMINISHING
THE FIRE WEATHER HAZARD. 

NMZ114-TXZ258-020000-
/O.CON.KMAF.FW.W.0054.000000T0000Z-091002T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
200 PM MDT THU OCT 1 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL
6 PM MDT THIS EVENING.

WESTERLY 20 FOOT WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH...
MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT...AND HIGH FIRE
DANGER WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THROUGH THE
REST OF THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Oct 1, 4:27 AM MDT, 8 minutes earlier.

Area forecast discussion, Oct 1, 4:27 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 AM CDT THU OCT 1 2009

.DISCUSSION...
CORRECTED TO INCLUDE FIRE WEATHER DISCUSSION.

THERE ARE TWO SIGNIFICANT FEATURES APPARENT IN SATELLITE IMAGERY
THIS MORNING. THE FIRST OF WHICH IS AN UPPER LOW MAKING ITS WAY
EAST ACROSS WYOMING INTO THE NORTHERN PLAINS. THIS LOW WILL
CONTINUE EASTWARD TODAY AND AN ASSOCIATED COLD FRONT...CURRENTLY
LOCATED FROM NE NM TO SOUTHEASTERN AZ...WILL PASS OVER MAF AROUND
NOON TODAY. A COOLER AND DRIER AIR MASS IS EXPECTED BEHIND THIS
FRONT. DEWPOINTS HAVE ALREADY DROPPED INTO THE SINGLE DIGITS
ACROSS PORTIONS OF NM THIS MORNING. HOWEVER...MAX TEMPS TODAY WILL
LIKELY REMAIN FAIRLY WARM UNTIL TOMORROW WHEN THE MAJORITY OF THE
COOLER AIR MASS SETTLES IN OVER THE ROCKIES. TEMPERATURES WILL
THEN DROP INTO THE LOW TO MID 80S FOR FRIDAY. THE SECOND FEATURE
ON SATELLITE IMAGERY THIS MORNING IS A BROAD AREA OF LOW PRESSURE
SOUTHWEST OF THE BAJA PENINSULA. A SUBTROPICAL MOISTURE FETCH FROM
THE SOUTHWEST WILL KEEP SOME CLOUDS OVER THE SOUTHERN PORTION OF
THE CWA TODAY...BUT EXPECT THIS FETCH TO BE DISRUPTED/SHUNTED
SOUTHEASTWARD WITH THE APPROACH OF THE DRIER AIR MASS.

BY LATE FRIDAY AND EARLY SATURDAY...A VORT MAX CURRENTLY SEEN IN
WATER VAPOR IMAGERY OFF THE SOUTH PACIFIC SEABOARD WILL BEGIN TO
MAKE ITS WAY EASTWARD AS ANOTHER UPPER LOW DEVELOPS OVER OR/WA
SATURDAY MORNING. THE FLOW ALOFT WILL SLOWLY BEGIN TO BACK THROUGH
THE WEEKEND AND AS A RESULT...INCREASED SUBTROPICAL MOISTURE
ADVECTION WILL FOLLOW. THE GREATEST LIFT ASSOCIATED WITH
THIS FIRST VORT MAX PASSING OVERHEAD APPEARS TO BE LATE SATURDAY
INTO SUNDAY MORNING. WE HAVE DECIDED TO INCREASE POPS INTO THE 30
TO 50 PERCENT RANGE FOR THE PERMIAN BASIN...LOWER TRANS
PECOS...AND WESTERN LOW ROLLING PLAINS AT THIS TIME AS THERE IS
FAIRLY DECENT AGREEMENT BETWEEN THE ECMWF/GFS/SREF ON THE POSITION
OF THIS FEATURE. THIS FIRST IMPULSE APPEARS TO MOVE INTO CENTRAL
TEXAS BY SUNDAY MORNING. OTHER SIGNIFICANT MID TO UPPER SHORTWAVE
TROUGHS WILL IMPACT THE REGION THROUGH THE EARLY WORK WEEK KEEPING
PRECIP CHANCES UP AND TEMPS NEAR CLIMATOLOGICAL NORMS.

&&

.FIRE WEATHER...
A QUICK LOOK AT EARLY MORNING DATA SHOWS WIDESPREAD GOOD TO
EXCELLENT RH RECOVERY IS CURRENTLY IN PLACE ACROSS MUCH OF THE
REGION. WINDY CONDITIONS ARE ALREADY IN PROGRESS ACROSS THE
GUADALUPE MOUNTAINS...AND WITH DRY AIR AND WARM TEMPERATURES SET TO
MOVE IN THIS AFTERNOON...CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED. MINIMUM RH/S SHOULD BOTTOM OUT AROUND 10% FOR ELEVATIONS
BELOW 6000 FEET...WITH 15% EXPECTED ABOVE 6000 FEET. SUSTAINED
WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH SHOULD BE
FAIRLY COMM MON THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM
11 AM MDT UNTIL 6 PM MDT TODAY FOR THE GUADALUPE MOUNTAINS.

FOR THE PLAINS OF SOUTHEASTERN NEW MEXICO...DRY CONDITIONS ALONG
WITH INCREASING WEST TO NORTHWEST WINDS ARE EXPECTED TODAY. WIND
SPEEDS WILL LIKELY BE STRONGER DURING THE MORNING AND EARLY
AFTERNOON...WHILE RH/S SHOULD REMAIN ABOVE 15%. FOR THIS
AFTERNOON...MINIMUM RH/S WILL DROP BELOW 15%...BUT WIND SPEEDS ARE
EXPECTED TO DECREASE. THERE COULD BE A BRIEF WINDOW OF RED FLAG
CONDITIONS FOR AREAS MAINLY NORTH OF A ROSWELL TO TATUM LINE DURING
THE LATE MORNING AND EARLY AFTERNOON HOURS. WITH THESE CONDITIONS
REMAINING BRIEF AND LOCALIZED...WE HAVE OPTED TO CANCEL THE CURRENT
FIRE WEATHER WATCH.

ELSEWHERE...MINIMUM RH/S ARE EXPECTED TO FALL BELOW 15% FOR AREAS
NORTH OF A VAN HORN TO BIG LAKE LINE THIS AFTERNOON. POOR OVERNIGHT
RH RECOVERY IS EXPECTED TONIGHT FOR THE MOUNTAINS OF EDDY AND
CULBERSON COUNTIES BELOW 6000 FEET. THE EDDY COUNTY PLAINS AND UPPER
TRANS PECOS CAN EXPECT FAIR RECOVERY...WITH GOOD OR BETTER RECOVERY
FOR THE REMAINDER OF THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              90  51  81  55  /  10  10   0  10
CARLSBAD NM                88  48  84  51  /   0  10  10  10
DRYDEN TX                  94  60  84  64  /  20  10  10  30
FORT STOCKTON TX           94  54  84  63  /  20  10  10  20
GUADALUPE PASS TX          87  53  81  54  /   0   0  10  10
HOBBS NM                   85  46  80  55  /   0  10   0  10
MARFA TX                   86  46  82  51  /  10  10  20  30
MIDLAND INTL AIRPORT TX    90  49  82  59  /  10  10   0  20
ODESSA TX                  91  52  82  59  /  10  10   0  20
WINK TX                    95  50  87  59  /   0  10   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 3 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...HIGH WIND WARNING UNTIL 3 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06/78
Hazardous weather outlook, Oct 1, 3:07 AM MDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT THU OCT 1 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
407 AM CDT THU OCT 1 2009 /307 AM MDT THU OCT 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR SOUTHERN
PERMIAN BASIN...LOWER TRANS PECOS AND STOCKTON PLATEAU TODAY. A
FEW OF THESE STORMS COULD PRODUCE WIND GUSTS TO 45 MPH...SMALL
HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES.

STRONG...WESTERLY WINDS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS THIS MORNING AND INTO THE EARLY AFTERNOON. A HIGH WIND
WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON.

DRY AND WINDY CONDITIONS WILL LIKELY LEAD TO CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS.
A RED FLAG WARNING IS IN EFFECT FROM 11 AM MDT UNTIL 6 PM MDT
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 9:11 PM MDTHigh Wind WarningMAFEddy18 hr
Sep 30, 6:09 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson22 min

Nearby

Red Flag Warnings in New Mexico, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.